Diabetes insipidus (DI) is a very rare condition that leads to an imbalance of fluid in the body because of a problem with a specific hormone. It is not related to diabetes mellitus – a problem with regulating blood sugars – but shares some symptoms. With DI, you will feel very thirsty and drink several litres per day, coupled with an increase in how much you’re peeing out.
Diabetes insipidus is caused by a hormonal imbalance. Antidiuretic hormone (ADH), also known as vasopressin, regulates the amount of fluid in the body. If you’re running low on fluid, ADH is released from the brain, prompting the kidneys to keep hold of more fluid from the blood rather than filtering it out in the urine, and therefore you get more concentrated urine (it smells stronger and looks a darker yellow).
If there is too much fluid in the body, the opposite happens, and you get lots of dilute urine.
In DI, either ADH is not released or if it is released, the kidneys don’t respond to it. This causes you to drink more water to compensate.
There can be several causes for feeling constantly thirsty or peeing lots, and DI is one of these, but it is a very rare condition, affecting only 1 in 25,000 people. You should visit your doctor if you start getting these symptoms.
If there is suspicion of DI, you will be referred to a specialist, called an endocrinologist, who will arrange special tests. A hormonal blood test may be required to look at the level of ADH. A water deprivation test may be ordered, which involves not drinking any fluids for hours and monitoring your response.
With DI you will continue to pass large amounts of urine. If this happens, you may then be given an injection of ADH and again review the response. If your body responds to this by reducing the amount of urine, it confirms that your DI is a problem with the brain not producing the hormone (cranial DI). If you still pee large amounts, it points to a problem with your kidneys (nephrogenic DI).
In mild cases, treatment isn’t always needed, you can increase the amount you drink to compensate for the amount of fluid that is lost through passing lots of urine. However, in severe cases some people can pass up to 20 litres of water a day.
If DI is caused by a lack of ADH, as in cranial DI, then a copycat drug called desmopressin can be used.
If the kidneys are less responsive, as in nephrogenic DI, then medications like diuretics can be used to decrease the volume of urine produced.
The main thing to watch out for with a large volume of urine loss is dehydration. Signs of dehydration include headaches, dizziness, confusion, dry mouth and severe cases will need hospitalisation.
There is also a significant risk of mineral imbalance in the body, as urine takes with it certain salts in the body like sodium. Signs of low sodium include muscle pain, twitching, headaches and irritability. Severe imbalances can also lead to dehydration.
Was this helpful?
Was this helpful?